Ohio, 2014

Hail in Ohio, July 26, 2014

July 26, 2014 · NWS ILN · 11 events in 6 counties and zones

The combination of an unstable airmass and a series of upper level disturbances resulted in scattered thunderstorm activity during the afternoon hours. Several of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The combination of an unstable airmass and a series of upper level disturbances resulted in scattered thunderstorm activity during the afternoon hours. Several of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 26, 12:41 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 26, 12:41 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
141 PM EDT SAT JUL 26 2014

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL ROTATE DOWN ACROSS THE
GREAT LAKES REGION THROUGH SUNDAY...RESULTING IN OCCASIONAL
SHOWERS AND THUNDERSTORMS THIS WEEKEND. A MUCH COOLER AIRMASS
WILL SETTLE INTO THE AREA FOR THE FIRST PART OF THE UPCOMING WORK
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PRIMARILY
SOUTHERN AND SOUTHWESTERN PORTIONS OF THE FA THROUGH THE MIDDLE OF
THE DAY. THESE SHOWERS AND STORMS WILL GRADUALLY DIMINISH ACROSS
THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS
LOCATIONS PRIMARILY NORTH OF I70 LATER THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS AS AN UPPER LEVEL DISTURBANCE WORKS THROUGH
THAT AREA. MADE MINOR ADJUSTMENTS TO TEMPERATURES FOR TODAY AND
INCREASED CLOUD COVER ACROSS THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
BETTER INSTABILITIES WILL CONTINUE TO ADVECT INTO THE AREA HEADING
INTO THIS EVENING. A SEASONABLY STRONG LOW LEVEL JET OVER THE MID
MISSISSIPPI VALLEY SHOULD ALLOW FOR AN MCS TO DEVELOP OFF TO OUR
WEST AND THEN WORK EAST INTO OUR AREA THROUGH LATE EVENING INTO
THE OVERNIGHT HOURS. THE NAM-WRF AND NMM ARE IN DECENT AGREEMENT
WITH THIS...PUSHING AN MCS ACROSS PRIMARILY SOUTHERN PORTIONS OF
OUR FA...BUT DO DIFFER BY SEVERAL HOURS IN THEIR TIMING WITH THE
NAM-WRF BEING FASTER. EITHER WAY...IT DOES APPEAR LIKE FAIRLY HIGH
POPS ARE IN ORDER FOR TONIGHT AND GIVEN THE STRONG 0-3 KM SHEAR
VECTORS AND GOOD INSTABILITY...A DAMAGING WIND THREAT WILL EXIST
TONIGHT WITH THESE STORMS. GIVEN THE HIGH PW VALUES...LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE...BUT THE 0-3 KM SHEAR VECTORS
ARE ORIENTED PERPENDICULAR TO THE MCS MOVEMENT WHICH SHOULD ALLOW
FOR MORE PROGRESSIVE STORMS...AND HOPEFULLY LIMIT ANY PROLONGED
FLOODING ISSUES.

SOME UNCERTAINTY STILL EXISTS TO EXACTLY HOW THINGS WILL PLAY OUT
HEADING INTO SUNDAY IN THE WAKE OF THE MCS TONIGHT...BUT BOTH THE
NAM AND GFS CONTINUE TO INDICATE STRONG INSTABILITY DEVELOPING
THROUGH SUNDAY AFTERNOON ACROSS THE AREA AHEAD OF AN APPROACHING
COLD FRONT. WITH IMPRESSIVE SHEAR PROFILES IN PLACE ACROSS THE
REGION...SEVERE STORMS APPEAR LIKELY...ESPECIALLY ACROSS OUR
SOUTHEAST WHERE THE BEST INSTABILITY SHOULD EXIST. GIVEN THE
DEGREE OF SHEAR AND INSTABILITY...ALL SEVERE WEATHER THREATS WILL
BE IN PLAY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
POSSIBLE. THUNDERSTORMS ACTIVITY WILL TAPER OFF FROM THE NORTHWEST
LATER SUNDAY AFTERNOON INTO SUNDAY EVENING AS THE COLD FRONT MOVES
THROUGH. AN UNSEASONABLY COOL AIRMASS WILL SETTLE INTO THE AREA
FOR MONDAY WITH HIGHS ONLY IN THE LOW TO MID 70S. SCATTERED
INSTABILITY SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL BE
POSSIBLE MONDAY AFTERNOON AS THE 500 MB TROUGH AXIS SWINGS ACROSS
THE AREA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SHOWER ACTIVITY WILL TAPER OFF MONDAY EVENING. COOL NORTHERLY
FLOW WILL CONTINUE FOR TUESDAY. EXPECT HIGH TEMPERATURES ON TUESDAY
TO BE IN THE LOW TO MIDDLE 70S. TEMPERATURES WILL BE SLIGHTLY
WARMER FOR WEDNESDAY THROUGH FRIDAY HOWEVER STILL BELOW NORMAL FOR
THIS TIME OF YEAR. WEAK DISTURBANCES WILL BRING OFF AND ON CHANCES
FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA FOR
WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
DRY CONDITIONS WILL BE IN PLACE FOR MUCH OF THE AFTERNOON AND
EVENING HOURS. THERE MAY BE SOME SCATTERED THUNDERSTORM ACTIVITY
ACROSS KCMH AND KLCK AS AN UPPER LEVEL DISTURBANCE WORKS INTO
NORTHERN OHIO. WINDS WILL GUST AROUND 20 KNOTS THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS.

A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE FA
OVERNIGHT TONIGHT. THIS WILL DECREASE CIGS AND VSBYS AT THE TAF
SITES AS THE THUNDERSTORMS MOVE THROUGH. EXPECT A DECREASE IN THE
PRECIPITATION DURING THE MORNING DAYTIME HOURS ON SUNDAY.
ADDITIONAL THUNDERSTORM ACTIVITY WILL BE LIKELY MID DAY ON SUNDAY
INTO SUNDAY AFTERNOON AS A COLD FRONT APPROACHES THE TAF SITES.
WINDS WILL AGAIN GUST AROUND 20 KNOTS DURING THE LATE MORNING
HOURS AND INTO THE AFTERNOON HOURS ON SUNDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...NOVAK
AVIATION...NOVAK
Hazardous weather outlook, Jul 26, 3:21 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT SAT JUL 26 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
421 AM EDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BACK ACROSS ILLINOIS LATER
THIS AFTERNOON. THESE STORMS WILL PUSH EAST ACROSS INDIANA EARLY
THIS EVENING AND INTO OHIO AND NORTHERN KENTUCKY THROUGH THE
OVERNIGHT HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE FORECAST TO BECOME MORE WIDESPREAD
ACROSS THE REGION ON SUNDAY AHEAD OF AN APPROACHING COLD FRONT.
SOME OF THESE STORMS MAY BECOME SEVERE SUNDAY AFTERNOON WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT MAY
PERSIST INTO SUNDAY EVENING...ESPECIALLY SOUTHEAST OF THE I-71
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND AGAIN ON SUNDAY.

In the hours before

Special weather statement, Jul 26, 9:16 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1016 AM EDT SAT JUL 26 2014

KYZ093-OHZ070-071-077-078-261445-
CAMPBELL KY-BUTLER OH-HAMILTON OH-WARREN OH-CLERMONT OH-
1016 AM EDT SAT JUL 26 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLERMONT...
SOUTHWESTERN WARREN...EASTERN HAMILTON...SOUTHERN BUTLER AND EXTREME
NORTHERN CAMPBELL COUNTIES THROUGH 1045 AM EDT...

AT 1015 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ROSS...
MOVING SOUTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLERAIN TOWNSHIP...
FAIRFIELD...FOREST PARK...WEST CHESTER...SHARONVILLE...READING...
NORWOOD...BLUE ASH...MILFORD...MADEIRA...LOVELAND AND ANDERSON
TOWNSHIP.

ALSO...PLEASANT RUN...NORTHGATE...PLEASANT RUN FARM...MOUNT HEALTHY
HEIGHTS...NORTHBROOK...GROESBECK...WHITE OAK...MOUNT HEALTHY...
GREENHILLS AND NORTH COLLEGE HILL ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3928 8418 3903 8436 3930 8474 3946 8465
Special weather statement, Jul 26, 1:39 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
239 PM EDT SAT JUL 26 2014

OHZ034-035-043-261915-
AUGLAIZE OH-MERCER OH-SHELBY OH-
239 PM EDT SAT JUL 26 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHELBY...EASTERN MERCER
AND WESTERN AUGLAIZE COUNTIES THROUGH 315 PM EDT...

AT 238 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEPTUNE...
MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. MARYS...WAPAKONETA
AND BOTKINS.

ALSO...BULKHEAD...MOULTON...BUCKLAND...NEW KNOXVILLE...
KETTLERSVILLE...MCCARTYVILLE AND FRYBURG ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4059 8409 4035 8424 4058 8459 4069 8452
Special weather statement, Jul 26, 2:12 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
312 PM EDT SAT JUL 26 2014

OHZ034-035-261945-
AUGLAIZE OH-MERCER OH-
312 PM EDT SAT JUL 26 2014

...A SHOWER WITH GUSTY WINDS...HAIL AND HEAVY RAIN WILL AFFECT
NORTHERN MERCER AND WESTERN AUGLAIZE COUNTIES THROUGH 345 PM EDT...

AT 311 PM EDT...RADAR INDICATED A SHOWER NEAR CHATTANOOGA...MOVING
SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
WINDS TO 40 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...CELINA AND
ST. MARYS.

ALSO...WABASH...TAMA...MENDON...NEPTUNE...BULKHEAD...KOSSUTH...
MONTEZUMA AND CHICKASAW ARE NEAR THE PATH OF THIS SHOWER.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS SHOWER BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4073 8446 4069 8445 4069 8440 4066 8428
      4041 8443 4055 8480 4073 8481 4073 8480

The radar

The Cincinnati radar (KILN), 121 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Shelby

When
July 26, 2:16 PM EST to 2:17 PM EST
Where
Shelby County, Botkins
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.470, -84.180

Hail, Shelby

When
July 26, 2:17 PM EST to 2:20 PM EST
Where
Shelby County, Anna
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.400, -84.170

Quarter to golf ball sized hail fell with a few hail stones as large as tennis balls.

Hail, Shelby

When
July 26, 2:22 PM EST to 2:24 PM EST
Where
Shelby County, 3.18 mi NNW of Port Jefferson
Measured
1.5 in hail
Reported by
Public
Coordinates
40.370, -84.110

Hail, Shelby

When
July 26, 2:36 PM EST
Where
Shelby County, 1.26 mi WSW of Maplewood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.360, -84.050

Hail, Mercer

When
July 26, 2:45 PM EST
Where
Mercer County, Celina
Measured
0.75 in hail
Reported by
Public
Coordinates
40.550, -84.570

Hail, Logan

When
July 26, 2:46 PM EST to 2:48 PM EST
Where
Logan County, Quincy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -83.970

Hail, Champaign

When
July 26, 2:48 PM EST
Where
Champaign County, 2.22 mi WNW of Spring Hills
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.240, -83.910

Hail, Auglaize

When
July 26, 3:04 PM EST
Where
Auglaize County, 0.53 mi W of Lock Two
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.450, -84.380

Hail, Champaign

When
July 26, 3:05 PM EST
Where
Champaign County, 4.18 mi N of Lippincotts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -83.760

Hail, Franklin

When
July 26, 4:13 PM EST
Where
Franklin County, 1.06 mi W of Alton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.950, -83.190

Hail, Shelby

When
July 26, 4:21 PM EST to 4:23 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -84.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528035, 528039, 528040, 528041, 528042, 528043, 528044, 528045, 528046, 528047, 528049.